Kansas, 2025Flash Flood in Kansas, June 6, 2025
June 6, 2025 · NWS SGF · 1 event in 1 county or zone
A round of thunderstorms produced very heavy rainfall rates which led to flooding in Cherokee county on the morning of June 6th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A round of thunderstorms produced very heavy rainfall rates which led to flooding in Cherokee county on the morning of June 6th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 6, 5:00 AM CST, 14 minutes earlier. Its key messages:
- Complex of showers and thunderstorms will move through this morning. Damaging wind gusts up to 60 mph, frequent lightning and localized flooding are the main hazards. Greatest severe threat is southwest of Springfield.
- Flood Watch is in effect for far southeastern Kansas and far southern Missouri this morning. Rainfall amounts this morning will range from 0.5in to 2.0 inches with localized 3-4 inch amounts across far southwest Missouri.
- Additional rounds of showers and storms will occur through the weekend. Localized flooding and damaging winds will be a concern with the strongest storms both Saturday and Sunday.
Area forecast discussion, Jun 6, 5:00 AM CST, 14 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 AM CDT Fri Jun 6 2025
.KEY MESSAGES...
- Complex of showers and thunderstorms will move through this
morning. Damaging wind gusts up to 60 mph, frequent lightning
and localized flooding are the main hazards. Greatest severe
threat is southwest of Springfield.
- Flood Watch is in effect for far southeastern Kansas and far
southern Missouri this morning. Rainfall amounts this morning
will range from 0.5in to 2.0 inches with localized 3-4 inch
amounts across far southwest Missouri.
- Additional rounds of showers and storms will occur through the
weekend. Localized flooding and damaging winds will be a
concern with the strongest storms both Saturday and Sunday.
&&
.SHORT TERM /THROUGH SATURDAY/...
Issued at 240 AM CDT Fri Jun 6 2025
Current Conditions and Synoptic Pattern: Water vapor and upper
air analysis continues to show a broad trough with embedded
shortwaves across the western half of the CONUS. One shortwave
was currently moving through Kansas and Oklahoma. Moisture
levels remain high across the area with the 00z KSGF sounding
measuring a 1.53in PW value (higher values remain just south of
the area). A low level jet has become established from west
Texas up into central Oklahoma. This was feeding a cluster of
thunderstorms across the Kansas/Oklahoma border. A
1000-2000j/kg MU CAPE gradient exists along the KS/OK border
east into southern Missouri with even higher instability
further south of the region. A stationary front was located just
south of Highway 60 across southern Missouri. It was mild/humid
with temps and dews around 70. A second area of showers and
thunderstorms (more elevated in nature) had developed across the
Lake of the Ozarks and Rolla areas.
Today: Generally following the 00z HREF guidance which has done
a fairly good job with the evolution of precip overnight. This
suggests that the area of showers and storms northeast of
Springfield will likely continue for a few hours before moving
east of the area by sunrise. Lightning and heavy rainfall are
likely with this activity and perhaps even localized flooding.
The larger area of showers and thunderstorms will likely
continue sliding east/southeast towards the area however recent
radar trends are showing the more intense storms moving more
southerly into central Oklahoma. However given the adequate
instability, 0-6km shear of 30-40kts and the location of the
stationary front, this complex will likely affect the area with
lightning and heavy rainfall at the very least as it moves in
during the 3-6am timeframe. The more intense storms with
damaging wind potential and small hail will likely be confined
to areas of far southwest Missouri, along and south of a Joplin
to Branson line.
The complex will move through the area through the mid morning
hours with the other concern being localized flash flooding.
Soils are saturated in several areas and stream flows are
elevated therefore it will not take as much rainfall to get some
flooding and/or river rises. 00z HREF continues to show 0.5 to
2 inches of rainfall with this complex across southern Missouri
with very localized pockets of 3-4 inches. The heaviest amounts
will likely remain southwest and south of Springfield, closer
to the Missouri/Arkansas border. The Flood Watch area still
looks good for this morning.
As we head into the afternoon, the complex of storms should be
east of Highway 65 and this area may see isolated showers and
storms fester through the afternoon as the llj veers into that
area. Have kept pops a little higher there for the afternoon
hours. Otherwise areas west of Highway 65 will likely see some
clearing with temps rebounding back into the upper 70s to near
80 with westerly winds.
Tonight: Another compact shortwave to the west and an
increasing low level jet will form another cluster of
thunderstorms across southern Kansas. This cluster will also
likely ride an instability gradient which could be in a similar
location as to this morning. It appears that this complex would
not arrive until closer to sunrise Saturday.
Saturday: The morning thunderstorm complex location remains
somewhat uncertain as some guidance keeps it much further south
while some move it right over the area. If it does move over the
area then there will be the potential for damaging winds and
localized flooding. Confidence is too low for a Flood Watch for
Saturday morning however we will need to monitor model trends.
POPS remain in the 50-80% range for this system.
Another thing to keep an eye on Saturday will be during the
afternoon as the shortwave moves through northern Missouri.
There are indications that if the morning cluster stays farther
south of the area then our area could destabilize a little
more, especially north of Springfield (MU CAPE potentially up
to 2000j/kg) with 0-6km shear around 40kts. This could open the
door to some strong to severe storms during the afternoon with
damaging winds and large hail. This is a low confidence scenario
but one we will be monitoring.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Issued at 240 AM CDT Fri Jun 6 2025
Sunday: The beginning of a pattern change takes shape with a
large upper level low moving southeast into the northern
plains. This looks to send a cold front into the area during the
day. Moisture levels and lift should allow for at least
isolated showers and thunderstorms. If the front moves in during
peak heating then enough instability and shear could cause
severe storms with the SPC now showing a Slight risk for severe
storms in the Day 3 Outlook. Pops are currently in the 30-50
percent range with this system.
Monday through Wednesday: Ensembles suggest that the upper low
will move into the Great Lakes with a northwest flow pattern and
high pressure which looks to provide some drier days.
Temperatures look near average with highs in the upper 70s to
lower 80s.
End of Next Week: There is a signal that the flow could turn
west to southwest towards the end of the week which would open
the door to increasing precip chances, especially Friday into
the weekend.
&&
.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 556 AM CDT Fri Jun 6 2025
Confidence is high that showers and thunderstorms will move
through the TAF sites this morning which will reduce ceilings
and vis into MVFR or potentially brief IFR. Improving conditions
back to VFR is expected for the afternoon and evening.
Considerable uncertainty exists for the overnight therefore left
rain out for now. Winds will remain light and variable through
the period.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 1 PM CDT this afternoon for KSZ101.
MO...Flood Watch until 1 PM CDT this afternoon for MOZ082-088-
090>097-101>105.
&&
SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...BurchfieldHazardous weather outlook, Jun 6, 2:11 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
311 AM CDT Fri Jun 6 2025
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-070815-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
311 AM CDT Fri Jun 6 2025
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Marginal tornado risk.
Marginal hail risk.
Slight thunderstorm wind damage risk.
Elevated lightning risk.
Elevated excessive rainfall risk
DISCUSSION...
Scattered thunderstorms will continue through this morning across
the Rolla area. Hail up to the size of quarters, frequent
lightning, and localized flooding are the main risks there.
A complex of showers and thunderstorms will move into far
southeastern Kansas and southwestern Missouri this morning.
Damaging wind gusts up to 60mph, small hail, lightning and
localized flooding will be the primary concerns across extreme
southeastern Kansas and far southwestern Missouri this morning.
This complex will likely weaken as it moves east of Highway 65 by
this afternoon. A Flood Watch is in effect for portions of extreme
southeastern Kansas and southern Missouri through 1pm.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Another round of thunderstorms could move into the area by
Saturday morning, especially south of Interstate 44. Damaging
wind gusts and localized flash flooding are the primary hazards
however confidence is low with the track of this complex.
Additional thunderstorms, some severe, could develop Saturday
afternoon if enough heating develops.
A cold front will move into the area Sunday afternoon which could
cause additional strong to severe thunderstorms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed today and again Saturday.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Burchfield
In the hours before
Local storm report, Jun 6, 5:12 AM CST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
612 AM CDT Fri Jun 6 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0353 AM Flash Flood 1 E Rolla 37.95N 91.75W
06/06/2025 Phelps MO Public
Report from mPING, Street flooding, road
closed, Vehicles stranded.
&&
teoFlash Flood, Cherokee
- When
- June 6, 5:14 AM CST to 12:00 PM CST
- Where
- Cherokee County, Baxter Spgs to 0.2 mi SSE of Baxter Spgs
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.020, -94.730
Significant street flooding occurred in Baxter Springs, Kansas. Approximately 8 inches of water was over the roads.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, June 6 to 8, 20256 deaths · 2 events
- Heat in Arizona, June 6 to 7, 20254 deaths · 2 events
- Tornadoes and Flash Flood in Texas, June 6 to 7, 2025$202,000 · EF2 · 20 events
- Tornadoes and Hail in Oklahoma, June 6 to 7, 20251 injured · $296,000 · EF1 · 40 events
- Tornadoes and Damaging Winds in Arkansas, June 6, 20251 injured · $520,000 · EF1 · 8 events
- Tornado and Flash Flooding in Missouri, June 6 to 7, 2025$108,000 · EF1 · 40 events
- Tornadoes and Flood in Oklahoma, June 6, 2025$178,000 · EF1 · 27 events
- Tornadoes and Damaging Winds in Oklahoma, June 6, 2025$219,000 · EF1 · 15 events
- Flash Flooding in Pennsylvania, June 6, 2025$303,000 · 26 events
- Damaging Winds in Virginia, June 6, 2025$362,000 · 65 kt wind · 17 events
- Flash Flooding and Flooding in New York, June 6 to 7, 2025$262,000 · 57 kt wind · 14 events
- Tornado and Damaging Winds in Tennessee, June 6, 2025$297,000 · EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251748.